Colorado, 2020High Wind in Colorado, February 25, 2020
February 25, 2020 · NWS PUB · 2 events in 2 counties and zones
Strong winds impacted sections of El Paso, Las Animas and Baca counties on the 25th, with wind gusts of 58 to 60 mph reported near Hoehne, Campo, Truckton and Ellicott respectively. A 62 mph wind gust was recorded near Springfield while a 64 mph gust was noted near Peterson Air Force Base.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds impacted sections of El Paso, Las Animas and Baca counties on the 25th, with wind gusts of 58 to 60 mph reported near Hoehne, Campo, Truckton and Ellicott respectively. A 62 mph wind gust was recorded near Springfield while a 64 mph gust was noted near Peterson Air Force Base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 25, 8:41 AM MST, 19 minutes earlier.
Area forecast discussion, Feb 25, 8:41 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
841 AM MST Tue Feb 25 2020
.UPDATE...
Issued at 836 AM MST Tue Feb 25 2020
Updated gridds to increase POPs along CO/KS border. Also watching
for the potential for the need of a high wind warning for parts of
the plains. \/Hodanish
&&
.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Tue Feb 25 2020
Currently, recent computer simulations, satellite imagery, radar
returns and real-time data indicate that areas of light snow
continuing over primarily the Central Mountains, with variable
cloudiness elsewhere. In addition, early morning temperatures
generally running near seasonal averages in combination with the
strongest winds remaining north of the CWA as of 4 AM this morning.
Regarding winds, expect a significant increase in the wind field
from this morning into this afternoon(especially over eastern
locations), with localized northerly component surface wind gusts
challenging 50 mph at times possible. Winds are then expected to
decrease over the majority of southern Colorado tonight.
In addition to the gusty winds, a relatively strong upper
disturbance impacting the region today will be capable of producing
areas of snow(with some localized heavier snow banding in
combination with the gusty winds possible at times, especially
during the afternoon hours and favoring, but not limited to northern
EL Paso county). If these localized snow bands develop, short fused
products, such as snow squall warnings/etc. may be issued/required
later today. Precipitation is the projected to decrease/end
tonight.
Another short-term meteorological concern will be the well below
seasonal temperatures projected over the CWA during the next 24
hours in combination with the gusty winds, causing wind chill values
to drop below 0F at times, especially by later tonight.
Speaking of temperatures, maximum temperatures today are expected to
only climb into the 30s over eastern locations(which is 20+F below
climatological averages), with minimum temperatures expected to drop
into the single digits over many I-25 corridor locations by later
tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 341 AM MST Tue Feb 25 2020
Still enough n-nw flow across the area on Wed to keep temps at or
slightly below average, though maxes at many locations will warm
5-15f from Tue readings. Suppose higher peaks of the central
mountains could see some flurries as moisture/energy brush by,
though not expecting any accumulation. Upper ridge then builds
Thu/Fri, bringing warmer temps as heights rise, while winds over
the mountains gradually relax, especially by Friday. Weekend looks
warm, as ridge shifts east and w-sw flow aloft gradually
increases across the state, and some 60f readings will reappear on
the plains both days as downslope flow strengthens. Wrn U.S.
trough returns from Sun into early next week, though still some
variance in model solutions regarding how far south main energy
digs and how fragmented trough becomes as it lifts eastward.
Stuck close to the blended model guidance at this point, with
increasing snow chances along the Continental Divide late Sunday
spreading gradually eastward Sunday night and Monday. Temps will
begin a slow fall Mon/Tue as well, though operational models and
most guidance suggest incoming air mass won't be particularly
cold, with readings only falling back toward seasonal levels.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 341 AM MST Tue Feb 25 2020
Strong northerly component winds(nearing/possibly exceeding 45 knots
at times) are expected to develop over the KCOS and KPUB taf sites
around 15Z this morning and then continue until around sunset, with
winds decreasing tonight. Winds gusting to around 25 knots at times
will be possible at KALS, primarily during the afternoon hours with
VFR conditions expected at KALS during the next 24 hours.
In addition, any snow/blowing that develops in the vicinity of KCOS
and KPUB from late this morning into early this evening will be
capable of generating MVFR to IFR conditions at times, primarily due
to reduced visibilities.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...HODANISH
SHORT TERM...77
LONG TERM...PETERSEN
AVIATION...77
Hazardous weather outlook, Feb 25, 6:02 AM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
602 AM MST Tue Feb 25 2020
COZ058>089-093>099-261315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
602 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong northerly winds gusting in excess of 50 mph at times are
expected over many sections of the Interstate 25 corridor into the
southeastern Colorado plains from later this morning into this
afternoon.
In addition, areas of snow and blowing snow are also anticipated
over many eastern locations from later this morning into early
this evening. Locations such as northern portions of EL Paso
county as well as sections of Teller county have the greatest
potential of experiencing higher snow totals with this storm
system as 1 to 3 inches of snow will be possible over these
locations into early this evening. Elsewhere over many southern
Colorado locations, snow accumulations generally under 1 inch are
expected from today into early this evening.
Also, unseasonably cold temperatures in combination with the gusty
winds will allow wind chill values to drop to below zero at times
over several southern Colorado locations both this morning and then
again tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A weather system will bring a chance of snow to the Continental
Divide late Sunday, then a chance of rain and snow showers to most
of the region on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible from today into early this evening across most of southern
Colorado.
77/10
In the hours before
Local storm report, Feb 25, 8:37 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
837 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM NON-TSTM WND GST 6 SE ELLICOTT 38.76N 104.31W
02/25/2020 M60 MPH EL PASO CO ASOS
AT KABH.
&&
KAMHigh Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- February 25, 9:00 AM MST to 2:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- February 25, 9:00 AM MST to 2:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878997, 878998.